Metformin-associated lactic acidosis in a low risk patient

Can J Clin Pharmacol. Summer 2001;8(2):104-6.
[Article in En, French]

Abstract

Metformin is an oral hypoglycemic agent belonging to the class of biguanides that are commonly used in the treatment of type II diabetes mellitus. Lactic acidosis is a rare but severe adverse reaction that occurs primarily in patients with contraindications such as renal failure. The case of a 71-year-old woman with type II diabetes, in whom severe metformin-associated lactic acidosis was precipitated by acute renal failure in the absence of pre-existing chronic renal failure or other absolute contraindications to biguanide use, is presented. Aggressive correction of the acidosis and prolonged dialysis resulted in a favourable outcome despite severe acidosis. The present case report shows that metformin-associated lactic acidosis can occur in patients without pre-existing renal insufficiency. Metformin should be temporarily stopped when acute renal failure occurs or is anticipated.

Publication types

  • Case Reports

MeSH terms

  • Acidosis, Lactic / chemically induced*
  • Acidosis, Lactic / physiopathology
  • Acute Kidney Injury
  • Aged
  • Contraindications
  • Female
  • Humans
  • Hypoglycemic Agents / adverse effects*
  • Metformin / adverse effects*
  • Renal Dialysis
  • Risk
  • Treatment Outcome

Substances

  • Hypoglycemic Agents
  • Metformin